PrettyIll.com

 
   
 
Late Dumping Syndrome/“Fast” Gastric Emptying
Posted: 22 April 2016 10:44 AM   [ Ignore ]  
Newbie
Rank
Total Posts:  25
Joined  2015-07-31

Hello All,

I have EDS, likely the hypermobility type, and have recently come to a realization that I may be suffering from what is known as the “late dumping syndrome” (for example, see http://www.niddk.nih.gov/health-information/health-topics/digestive-diseases/dumping-syndrome/Pages/facts.aspx ). Note: I have not been formally diagnosed with the dumping syndrome.

Basically, what happens in the late dumping syndrome is that the sugars from the stomach leak into the intestine too fast. As a consequence, (i) a lot of insulin is released, and (ii) the water from the body is redistributed into the intestine. These two things happen so that the body can effectively deal with the mountain of sugar that has surged into the intestine.

In my case, within 1-3 hours after eating a typical meal, I start to feel tired, brain foggy, slightly dizzy, sometimes I crave sweets, I can develop horrible headaches, the mucus in my sinuses becomes extremely thick, and I can develop tonsil inflammation. I believe that most of these symptoms are really due to dehydration, since the body takes (apparently up to 1.5 liters!) of water from the rest of the body (largely blood) and redirects it to the intestine. Note: I also have a low BMI (17.5).

Curiously, when I take antibiotics, things tend to improve considerably, possibly because the antibiotics, at the doses I have taken, SLOW DOWN the passing of sugars into the intestine.

All this is driving me insane. I feel everyday is a struggle. I drink a lot of water between the meals (1-2 liter), and that can have a HUGE impact on my headaches and confusion, but the mucus in the sinuses still remains thicker. Also, if I eat certain food, the symptoms are horrible. Typically, these are carbohydrates that are moderately refined, such as white rice, and many forms of bread. In addition, when I generically take a medication, I tend to experience its effect quicker than I should (I don’t think it’s a placebo), and when I drink water, I tend to develop an urge to urinate VERY quickly after drinking the water. These suggest that, perhaps, the dumping syndrome in my case is not only restricted to the sugars.

Interestingly, I also suffer from retrograde ejaculation, which, I think, may be occurring due to same reason as the dumping syndrome (inappropriate muscle fibers, or perhaps a vagus nerve abnormality?). Also, since experiencing the dumping syndrome (for about 2 years now), I have developed the median rhomboid glossitis on my tongue, a condition that is more commonly seen in people with diabetes. I do not have diabetes, but it may be the insulin spikes caused by the dumping syndrome that are playing the role. When the symptoms of dumping syndrome decrease, so does the glossitis (they seem to be perfectly correlated).

Anyway, does anyone else have similar experiences? (Usually, EDS more causes gastroparesis, but it seems from wiki that EDS can also cause the dumping syndrome: http://askdrwiki.com/mediawiki/index.php?title=Gastric_dumping_syndrome .) Any suggestions on what to do? Any ideas on how EDS could exactly be caused this?

Thanks!

Profile
 
 
Posted: 22 April 2016 06:54 PM   [ Ignore ]   [ # 1 ]  
Administrator
Avatar
RankRankRankRank
Total Posts:  1421
Joined  2011-04-19

Many of the patients I’ve seen with dumping syndrome do much better after starting on Zantac. Have you tried that yet?

 Signature 

Dr.Diana, therapeutic optometrist disabled by EDS/POTS/ME/CFS for a decade, now recovered and practicing full-time at POTS Care cheese

Profile
 
 
Posted: 22 April 2016 07:00 PM   [ Ignore ]   [ # 2 ]  
Newbie
Rank
Total Posts:  25
Joined  2015-07-31
Dr. Diana - 22 April 2016 06:54 PM

Many of the patients I’ve seen with dumping syndrome do much better after starting on Zantac. Have you tried that yet?

Thanks for such a quick reply. smile

No, I have not tried Zantac. I did take H1 antihistamines, and only on occasion H2 antihistamines. I will give it a go, and report how it goes. Thanks!

Profile
 
 
Posted: 26 April 2016 09:07 PM   [ Ignore ]   [ # 3 ]  
Newbie
Rank
Total Posts:  25
Joined  2015-07-31
Dr. Diana - 22 April 2016 06:54 PM

Many of the patients I’ve seen with dumping syndrome do much better after starting on Zantac. Have you tried that yet?

I’ve tried Zantac, 75 mg, twice per day. I’ve been taking it for 2 days now, and have experienced a huge improvement in everything, like sinus congestion and post-nasal drip, and mental confusion.

Now… it seems like gluten-containing foods, and rice (which is perhaps a bit weird), trigger the strong symptoms that I have (and the triggers seem to be further enhanced if I also take a stimulant, like Ritalin or Modafinil), and I have been avoiding these foods for the last three days, so that improvement is partially due to that. However, the improvement was quite sudden, after taking Zantac, which is uncommon, so that I do think Zantac is doing something very good.

All of this makes me think if I actually have a mast cell problem, and not late dumping syndrome. I’ll have to experiment and read more. Oh, one more thing: another symptom that I get during the “episodes” are a few nasty aphthous stomatitis (maybe it’s relevant).

In any case, thanks so much!

Profile